Minnesota, 2024

Drought in Minnesota, April 23 to 30, 2024

April 23 to 30, 2024 · NWS FGF · 2 events in 2 counties and zones

Marshall county entered into D2 drought late in the month and remained there.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Marshall county entered into D2 drought late in the month and remained there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 22, 11:42 PM CST, 18 minutes earlier. Its key messages:

  • The probability for widespread hazardous weather through Sunday is low (less than 10%). Scattered rain showers and breezy conditions will continue through tonight into Tuesday.
Area forecast discussion, Apr 22, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1242 AM CDT Tue Apr 23 2024

.KEY MESSAGES...

- The probability for widespread hazardous weather through
  Sunday is low (less than 10%). Scattered rain showers and
  breezy conditions will continue through tonight into Tuesday.

&&

.UPDATE...
Issued at 1239 AM CDT Tue Apr 23 2024

Much of previous update discussion remains valid for this
update. Scattered showers are still present across the area.

UPDATE
Issued at 1038 PM CDT Mon Apr 22 2024

There still remains scattered light rain showers across the
area. This will continue tonight into Tuesday with the help of
an upper low pushing out of Canada into North Dakota and
Minnesota.

UPDATE
Issued at 733 PM CDT Mon Apr 22 2024

Thunderstorms near Lake of the Woods were observed to deposit
small hail at Morris Point, along with mPing report of pea sized
hail near Roosevelt. However, this area of thunderstorms has
recently exited our area into Ontario. The chance for additional
hail and convectively driven wind gusts over 50 mph is very low
(less than 10%) heading into this evening.

Starting to see RH values creep up as the sun starts to set.
While this will mark the lessening of critical fire weather
conditions, gusty winds will continue through the night turning
more out of the north as a front moves through this evening.

&&

.DISCUSSION...
Issued at 328 PM CDT Mon Apr 22 2024

Seeing a few different areas of precipitation now. The light
morning showers that moved through the Valley extend from Lake
of the Woods to near Fosston. Another batch has formed over the
northern Red River Valley and the last area is moving into north
central North Dakota. The only lightning strikes so far have
been north of the 500mb low near Dauphin Manitoba. However, a
few rumbles of thunder are possible yet late this afternoon into
the early evening, mainly across the Devils Lake basin and
northern Valley. Then lingering showers are anticipated mainly
along and north of Interstate 94 overnight. There was a dry
surge into the central and northern Valley this afternoon, with
temperatures into the mid to upper 60s and west winds gusting
to 30 to 35 mph. Because of this, expanded the Red Flag Warning
into the entire Red River Valley (see the Fire Weather section
below). The gusty winds should begin to decrease again around or
after dark.

As the 500mb low tracks into northern Minnesota very late
tonight into Tuesday morning, there will be a secondary push of
925mb cold advection. Therefore surface winds will increase
again late tonight into Tuesday morning, and continue to be
gusty through the day Tuesday. These winds could approach Wind
Advisory criteria, but at this point think they will be just
below criteria.

Brief 500mb ridging pushes in Wednesday into Thursday, so will
have to keep an eye on fire weather parameters both these days
too. At this point, Wednesday looks like the lower humidity day,
while Thursday has stronger winds (both don't line up together).
A wetter period arrives by Thursday night and beyond, as
northern and southern stream lows eject out into the Northern
Plains in some sort of southwest flow. There are still a lot of
uncertainties with how this may evolve. At this point, the
higher probabilities for precipitation look to be across
southeast North Dakota into west central Minnesota, but stay
tuned for later forecasts.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1239 AM CDT Tue Apr 23 2024

Gusty winds over 20kt will continue into tonight into Tuesday,
turning from westerly to northwesterly and northerly between
before 14Z. Scattered rain showers will also continue tonight
into Tuesday.

VFR CIGs turn MVFR to IFR through 12Z, lasting through 18Z.
Ceilings are forecast to break up after 18Z turning more
scattered by 21Z. Winds become calm and variable below 6kt
after 00Z as well.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ
DISCUSSION...Godon
AVIATION...CJ
Hazardous weather outlook, Apr 22, 11:43 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1243 AM CDT Tue Apr 23 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240545-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1243 AM CDT Tue Apr 23 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, East Marshall

When
April 23, 12:00 AM CST to April 30, 12:00 AM CST
Where
East Marshall forecast zone
Reported by
Drought Monitor
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Marshall county entered into D2 drought late in the month and remained there.

Drought, West Marshall

When
April 23, 12:00 AM CST to April 30, 12:00 AM CST
Where
West Marshall forecast zone
Reported by
Drought Monitor
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Marshall county entered into D2 drought late in the month and remained there.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169222, 1169223.